Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 59, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 21, 2000, 1:36 AM EDT for Johnston County, Wilson County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2000, 1:36 AM EDT (05:36 UTC)
- Expired
- May 21, 2000, 2:00 AM EDT
- In force
- 24 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
Counties Johnston County, NC, Wilson County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 5.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 336 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
027 WUUS52 KRAH 210537 SVRRDU NCC101-195-210600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 136 AM EDT SUN MAY 21 2000 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN WILSON COUNTY IN NORTH CAROLINA NORTHERN JOHNSTON COUNTY IN NORTH CAROLINA * UNTIL 200 AM EDT * AT 136 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES WEST OF MICRO...OR ABOUT 8 MILES NORTHEAST OF SMITHFIELD...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KENLY AT 140 AM EDT LUCAMA AT 155 AM EDT SIMS AT 200 AM EDT WILSON AT 205 AM EDT DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. WSS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:45 PM EDT, 2 hours 51 minutes earlier.
Area forecast discussion, May 20, 10:45 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH, NC 1045 PM EDT SAT MAY 20 2000 ...SEVERE WEATHER IS ON THE WAY OUT... A CLUSTER OF STRONG/SEVERE THUNDERSTORMS RACED E-NE FROM THE FOOTHILLS THROUGH THE RALEIGH COUNTY WARNING AREA THIS EVENING. A LARGE BOW SIGNATURE WAS FREQUENTLY OBSERVED ON THE RALEIGH WSR-88D AS THIS CLUSTER MOVED THROUGH. WIND DAMAGE REPORTS WERE RECEIVED FROM EVERY COUNTY THAT THE CLUSTER OF STORMS AFFECTED FROM NORTH DAVIDSON AND FORSYTH THROUGH NORTH RANDOLPH... GUILFORD... ALAMANCE... ORANGE... DURHAM... GRANVILLE... EXTREME NORTH WAKE AND EAST THROUGH THE NORTH COASTAL PLAIN. GREENSBORO WAS ESPECIALLY HARD HIT WITH SOME TREES ON HOUSES REPORTED THERE. THE LAST WARNING FOR EDGECOMBE COUNTY INCLUDING TARBORO CONTINUES THROUGH 1105 PM AND THE SEVERE THUNDERSTORM WATCH WILL BE ALLOWED TO EXPIRE FOR OUR RALEIGH CWA AT THE SAME TIME. MUCH OF THE CENTRAL PORTIONS OF THE STATE HAVE BEEN WORKED OVER THIS EVENING WITH THE COOL RUSH OF AIR WITH THE OUTFLOW BOUNDARY NOW RUSHING SOUTH THROUGH THE SOUTHERN SANDHILLS AND COASTAL PLAIN. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER THE WESTERN PIEDMONT BUT THESE STORMS ARE EXPECTED TO STAY BELOW SEVERE LIMITS DUE TO THE WORKED OVER ATMOSPHERE. THE ZONES WILL BE UPDATED WITH 30 TO 50 POPS OVERNIGHT AND TO INCREASE POPS TO LIKELY SUNDAY AS A BOUNDARY TO FOCUS ADDITIONAL CONVECTION WILL BE OVER THE REGION. AN UPPER LEVEL DISTURBANCE WILL ALSO ENHANCE THE CHANCE OF SHOWERS. .RAH...NONE. BADGETT
In the hours before
Local storm report, May 20, 8:20 PM EDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
820 PM EDT SAT MAY 20 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM WINSTON SALEM NC WIND DAMAGE
05/20/00 FORSYTH SEVERAL TREES DOWN ON
THOMASVILLE
ROAD...SOUTHEAST SIDE OF
WINSTON SALEM.
0700 PM LEXINGTON NC WIND DAMAGE
05/20/00 DAVIDSON SEVERAL TREES DOWN 5 MILES
NORTH OF LEXINGTON.
0715 PM GREENSBORO NC WIND DAMAGE
05/20/00 GUILFORD LARGE TREES DOWN AT THE
INTERSECTION OF LEE STREET
AND I-85
0715 PM GREENSBORO NC WIND DAMAGE
05/20/00 GUILFORD TREES AND POWER LINES DOWN
ON HOMES NEAR FOUR SEASON
MALL.Local storm report, May 20, 8:24 PM EDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
824 PM EDT SAT MAY 20 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM ARCHDALE NC WIND DAMAGE
05/20/00 RANDOLPH TREES DOWN IN I-85
AREA...3 MILES SOUTHWEST
OF ARCHDALE.
0745 PM GIBSONVILLE NC WIND DAMAGE
05/20/00 GUILFORD 911 OPERATOR REPORTED
TREES AND UTILITY POLES
DOWN NEAR GIBSONVILLE.Local storm report, May 20, 9:23 PM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
923 PM EDT SAT MAY 20 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM OXFORD NC WIND DAMAGE
05/20/00 GRANVILLE OXFORD AREA AND SOUTH
GRANVILLE CO. NUMEROUS
TREES DOWN. PO,WER OUTAGES.Local storm report, May 20, 11:01 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
1101 PM EDT SAT MAY 20 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM TARBORO NC WIND DAMAGE
05/20/00 EDGECOMBE TARBORO VICINITY; DUNBAR
RD. BARN DESTROYEDLocal storm report, May 20, 11:20 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT..COR TIME CORRECTION
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
1120 PM EDT SAT MAY 20 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM TARBORO NC WIND DAMAGE
05/20/00 EDGECOMBE TARBORO VICINITY; DUNBAR
RD. BARN DESTROYEDLocal storm report, May 20, 11:38 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
1138 PM EDT SAT MAY 20 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM HILLSBOROUGH NC WIND DAMAGE
05/20/00 ORANGE TREES DOWN, 600-700
PIEDMONT ELECTRIC
CUSTOMERS WITHOUT POWER
0900 PM LOUISBURG NC WIND DAMAGE
05/20/00 FRANKLIN TREES DOWN/POWER OUT IN
LOUISBURG,WHITE LEVEL,
JUSTICE, FRANKLINTONThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:09 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Durham, Orange | 36 min |
| May 20, 8:28 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Granville, Wake | 47 min |
| May 20, 8:28 PM EDT | Severe Thunderstorm Warning | RAH | Durham | 47 min |
| May 20, 9:28 PM EDT | Severe Thunderstorm Warning | RAH | Warren | 22 min |
| May 20, 9:47 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 33 min |
| May 20, 9:49 PM EDT | Severe Thunderstorm Warning | RAH | Warren | 31 min |
| May 20, 10:11 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe | 34 min |
| May 20, 10:44 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe | 21 min |
| May 21, 4:10 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 35 min |
| May 21, 4:33 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett | 42 min |
| May 21, 5:03 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 42 min |
| May 21, 5:32 PM EDT | Severe Thunderstorm Warning | RAH | Scotland | 43 min |
| May 21, 6:35 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Moore | 40 min |
| May 21, 7:01 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 44 min |
| May 21, 7:29 PM EDT | Severe Thunderstorm Warning | RAH | Chatham | 41 min |
| May 21, 7:46 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 44 min |
| May 21, 7:54 PM EDT | Tornado Warning | RAH | Sampson | 36 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.